Saturday, November 27, 2010

Dancing in the Night and Doing a 180

I dunno what was up with the blankets last night. I had a difficult time maintaining control. Somehow during the night they did a complete 180. All three of them. I'm thinking they had a fine time, dancing and twisting, flying up in the air and rotating before landing again atop my semi-sleeping self. It must have been quite a sight!

Tossing and turning myself, I continue to struggle with a rash that is a side-effect of the drug Avastin. Sometimes the rash is quiet. I do not notice it. Other times one area of my body will begin an intense burning/itching. The palms of my hands insist on a repeat performance of heavy itching every morning.

The Avastin is a relatively new drug in terms of treating ovarian cancer. When I experienced recurrence in January my new oncologist (Dr. W) put me right back on carboplatin and paclitaxel which were the drugs used the first time round. And he added avastin to the mix. I finished the six rounds of carbo/taxol in July and have continued with the avastin every 3rd week since.

Dr. W (should I call him Dr. Who?) would like me to stay on the avastin. But I dunno how long I can continue with the rash symptom. Neither antihistamines nor steroid creams seem to help.

On the other hand, with a clean PET/CT scan in August and again in November I'm reluctant to give up on the drug. The current statistics show longer remissions for those who continue on the drug. It's not a cure-all. But it does extend the time of non-recurrence.

So I'm hanging in there. And I'll tuck my blankets in a bit more securely when I make the bed today.

As for Thanksgiving? I'm thankful for today's medical profession. And I'm thankful for family. Most of all I'm thankful that I can trust all to a loving God...one who provides for His people all that they need here and in the hereafter.

Disclaimer: For any readers who may be using the drug Avastin, my rash is an unusual side-effect of the drug. Don't let my experience cause you apprehension about treatment with Avastin.
.

8 comments:

Andrea said...

Blessings and prayers,
andrea

Laurie M. said...

SO glad to hear your scans are clear. I pray you'll have relief from your itching though. Blessings to you.

Gregg said...

Praise God your scans are clear! Sorry to hear about the rash. There can be nothing more irritating than an itch that won't be scratched.

Sometimes I think blankets have a life of their own and they come to life at night in order to let my feet freeze.

Persis said...

I am very thankful for your testimony of trusting God. May He bless you, sister!

S. Etole said...

Good to see you here again.

ronsroad2recovery said...

Can you take an antihistimine for the rash? Or is there any medication they can give you for this side effect? Geez. Hope you get relief. My hubby is on Avastin. No rash but it has raised his blood pressure, and he has very severe headaches at times.

Nancy said...

Yes, those blankets can be real tricksters at times! I am only able to sleep flat on my back due to tissue expanders, so I am unable to move around a whole lot right now which minimizes my blankets movement as well! Sorry about the annoying rash. There always has to be side effects it seems, so what's a person to do? At least the Avastin is working!

Quilt Inspiration said...

We wondering if any other topical treatments would be worth trying. Dermatologists often are good sources of advice. I have heard that Clindagel helps Avastin patients with itchy scalp. Simple remedies like calamine lotion might also be worth a try. In any case, we are sending many positive thoughts and prayers your way.